Alert archive / Wyoming / Tornado Warnings in 2019
Tornado Warning 12, NWS Riverton, WY
NWS Riverton, WY issued this tornado warning at Aug 23, 2019, 4:42 PM MDT for Johnson County, Natrona County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2019, 4:42 PM MDT (22:42 UTC)
- Expired
- Aug 23, 2019, 5:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Johnson County, WY, Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 196 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
290
WFUS55 KRIW 232242
TORRIW
WYC019-025-232315-
/O.NEW.KRIW.TO.W.0012.190823T2242Z-190823T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
442 PM MDT Fri Aug 23 2019
The National Weather Service in Riverton has issued a
* Tornado Warning for...
Southeastern Johnson County in north central Wyoming...
Northeastern Natrona County in central Wyoming...
* Until 515 PM MDT.
* At 442 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Edgerton, which is 29 miles southeast of Kaycee,
moving north at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Linch around 500 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4349 10608 4328 10608 4336 10627 4362 10631
4361 10602 4350 10602
TIME...MOT...LOC 2242Z 185DEG 38KT 4343 10620
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Bourque2 follow-up statements
605
WWUS55 KRIW 232306
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
506 PM MDT Fri Aug 23 2019
WYC019-025-232315-
/O.CON.KRIW.TO.W.0012.000000T0000Z-190823T2315Z/
Johnson-Natrona-
506 PM MDT Fri Aug 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHEASTERN JOHNSON AND NORTHEASTERN NATRONA COUNTIES...
At 505 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Linch, which is 23 miles east of Kaycee, moving
north at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Johnson and northeastern Natrona Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4349 10608 4336 10608 4337 10627 4362 10631
4361 10602 4350 10602
TIME...MOT...LOC 2305Z 185DEG 38KT 4368 10617
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Bourque087
WWUS55 KRIW 232316
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
516 PM MDT Fri Aug 23 2019
WYC019-025-232324-
/O.EXP.KRIW.TO.W.0012.000000T0000Z-190823T2315Z/
Johnson-Natrona-
516 PM MDT Fri Aug 23 2019
...THE TORNADO WARNING FOR SOUTHEASTERN JOHNSON AND NORTHEASTERN
NATRONA COUNTIES WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has moved north of the area and
the original warning will be allowed to expire. A new Tornado
Warning has been issued for areas still being impacted in
southeastern Johnson County.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and north central Wyoming.
LAT...LON 4349 10608 4336 10608 4337 10627 4362 10631
4361 10602 4350 10602
TIME...MOT...LOC 2314Z 185DEG 38KT 4376 10616
$$
BourqueWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Aug 23, 4:32 PM MDT, 10 minutes earlier.
Area forecast discussion, Aug 23, 4:32 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Riverton WY 432 PM MDT Fri Aug 23 2019 .SHORT TERM...(This evening through Saturday) Potentially strong thunderstorms will continue to develop ahead of a cold front and associated well defined shortwave through this evening. Lifted indices down to minus 6 extend in areas across Johnson and Natrona Counties and then shoot west all the way into the Lander area in places, as do capes of 2000+ J/K in some of these same areas. Wind directional shear increases as one heads east to our eastern zones as well. Currently, a severe thunderstorm watch is in effect through 10 PM this evening for Johnson, Natrona, Washakie, Hot Springs and Fremont Counties, although any severe weather will likely occur across the eastern portion of the latter three counties mentioned. A mid and upper level circulation trying to close off will track east across Northern Wyoming through this evening, adding to the wind directional shear component. In contrast, very little convective activity is expected west of the Divide, except for perhaps in portions of Yellowstone Park where the low will track part of the time. Then on Saturday, behind the exiting shortwave, our attention begins to focus more on fire weather, as the weather pattern shifts and we get underneath a stronger zonal west northwest flow pattern. The only zone that appears will receive marginal critical fire weather conditions will be fire weather zone 279 in Sweetwater County. Decided to issue a Rangeland Fire Danger Statement for this zone. Other areas will simply experience warmer and drier weather. .LONG TERM...(Saturday night through Friday) Humidity will rebound a bit Saturday night, and then a cold front will move across the area on Sunday. It has very little moisture associated with it, so just isolated PoPs in the forecast for now. The main factor with this front will be a tight pressure gradient for a rather windy day on Sunday. Not looking at any wind highlights at this time, but the Fire Weather conditions, mainly in central and southern areas, will be elevated to critical with the gusty northwesterly winds and low humidity. We will be monitoring 700 mb for any indications of stronger winds. Northwesterly flow will continue on Monday with the a ridge settling in along the west coast. It will be cooler during the week with temperatures in the 60s at higher elevations and 70s elsewhere. Models are indicating at a an eastward shift of the ridge mid week and a shortwave moving across the northern half of the state Friday. This may bring a few showers for the higher elevations on Friday. && .AVIATION...18Z Issuance VFR conditions will prevail across the locations with shower and thunderstorm activity expected this afternoon for areas east of the divide. The best chances are near KCPR and KCOD. KLND, KRIW, and KWRL may also see showers. Breezes still expected to be lighter than yesterday area wide. Any shower activity should be exiting the area well before midnight. Lower clouds are less likely with winds more from the southwest overnight. && .FIRE WEATHER... Scattered thunderstorms ahead of a cold front, mainly east of the Divide, some of which could be strong or severe across the more eastern zones, will occur through this evening. Then on Saturday, behind the exiting shortwave, our attention begins to focus more on fire weather and even more so on Sunday as the weather pattern shifts and we get underneath a stronger zonal west northwest flow pattern. The only zone that appears will receive marginal critical fire weather conditions will be fire weather zone 279 in Sweetwater County. Decided to issue a Rangeland Fire Danger Statement for that zone to differentiate the more potentially extreme critical fire weather conditions expected on Sunday, despite the critical fuels in that zones. On Sunday, the critical fire weather conditions will likely become more severe and widespread as we get underneath a right exit region pulling down the 40 knot winds at 700mb closer to the surface. Thus have issued a fire weather watch for a large area of Central and Southern Wyoming valid from 10 am Sunday morning through 9 pm Sunday evening. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from late Saturday night through Sunday evening for WYZ277>280-283-289-300-414-415. && SHORT TERM...Lipson LONG TERM...Swanson AVIATION...Swanson FIRE WEATHER...Lipson
Hazardous weather outlook, Aug 23, 12:28 PM MDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 1228 PM MDT Fri Aug 23 2019 WYZ001>020-022>030-241200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1228 PM MDT Fri Aug 23 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms are possible this afternoon and evening, in East Central Wyoming. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday through Monday...Elevated to critical fire weather conditions are expected, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. TEAM RIVERTON
In the hours before
Special weather statement, Aug 23, 2:58 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
258 PM MDT Fri Aug 23 2019
WYZ007-017-232145-
Owl Creek and Bridger Mountains-Wind River Basin-
258 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Moneta, which is 16 miles southeast of Shoshoni,
moving northeast at 15 mph.
Half inch hail and winds 25 to 35 mph will be possible with this
storm.
This strong thunderstorm will be near...
Moneta around 330 PM MDT.
Lysite and Lost Cabin around 345 PM MDT.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Wyoming.
LAT...LON 4328 10746 4328 10752 4324 10751 4305 10777
4305 10794 4343 10789 4330 10744
TIME...MOT...LOC 2057Z 206DEG 14KT 4308 10786
BourqueSpecial weather statement, Aug 23, 3:11 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
311 PM MDT Fri Aug 23 2019
WYZ017-019-232145-
Wind River Basin-Green Mountains and Rattlesnake Range-
311 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NATRONA AND EAST CENTRAL
FREMONT COUNTIES UNTIL 345 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Castle Gardens, which is 18 miles north of Jeffrey
City, moving northeast at 30 mph.
Half inch hail and winds 25 to 35 mph will be possible with this
storm.
This strong thunderstorm will be near...
Castle Gardens around 340 PM MDT.
Ervay around 345 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Wyoming.
LAT...LON 4267 10774 4278 10785 4304 10755 4300 10750
4293 10750 4293 10747 4292 10744 4292 10741
4289 10738 4286 10734 4286 10732 4285 10730
TIME...MOT...LOC 2111Z 226DEG 26KT 4274 10773
BourqueSpecial weather statement, Aug 23, 3:58 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
358 PM MDT Fri Aug 23 2019
WYZ020-022-232230-
Casper Mountain-Natrona County Lower Elevations-
358 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm over
Beartrap Meadows County Park, which is 8 miles south of Casper,
moving northeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Paradise Valley around 410 PM MDT.
Mills around 415 PM MDT.
Evansville around 420 PM MDT.
Casper and Bar Nunn around 425 PM MDT.
Other locations impacted by this storm include Edness K Wilkins State
Park, Casper Mountain, Casper Events Center, Fort Caspar Campground,
Central Wyoming Fairgrounds, Casper Mountain County Park, Rotary Park
and Casper Natural Gas Processing Plant.
This includes Interstate 25 between mile markers 176 and 194.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Wyoming.
LAT...LON 4259 10632 4270 10651 4302 10627 4291 10607
4278 10607
TIME...MOT...LOC 2157Z 215DEG 23KT 4271 10636
TLSpecial weather statement, Aug 23, 4:11 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Riverton WY 411 PM MDT Fri Aug 23 2019 WYZ005-006-232245- Southeast Big Horn Basin-Southwest Big Horn Basin- 411 PM MDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS AND WEST CENTRAL WASHAKIE COUNTIES UNTIL 445 PM MDT... At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Legend Rock State Petroglyph Site, which is 22 miles northwest of Thermopolis, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Hot Springs and west central Washakie Counties, including the following locations... Badlands Overlook. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for central Wyoming. LAT...LON 4377 10857 4395 10864 4406 10831 4380 10821 TIME...MOT...LOC 2210Z 254DEG 10KT 4389 10851 TL
Special weather statement, Aug 23, 4:21 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
421 PM MDT Fri Aug 23 2019
WYZ020-232245-
Natrona County Lower Elevations-
421 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 445
PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near
Powder River, which is 35 miles west of Casper, moving east at 35
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Natrona
County, including the following locations... Natrona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Wyoming.
LAT...LON 4273 10678 4274 10680 4274 10683 4292 10712
4307 10709 4302 10660
TIME...MOT...LOC 2220Z 291DEG 29KT 4294 10702
BourqueSpecial weather statement, Aug 23, 4:23 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
423 PM MDT Fri Aug 23 2019
WYZ020-232300-
Natrona County Lower Elevations-
423 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
500 PM MDT...
At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antelope Hills, which is 18 miles north of Casper, moving north at 20
mph.
Half inch hail will be possible with this storm.
This strong thunderstorm will be near...
Teapot Rock around 445 PM MDT.
This includes Interstate 25 between mile markers 197 and 212.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Wyoming.
LAT...LON 4292 10625 4301 10641 4338 10630 4335 10607
4290 10607
TIME...MOT...LOC 2223Z 201DEG 17KT 4311 10626
BourqueThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:14 PM MDT | Special Weather Statement | RIW | Big Horn, Hot Springs, Washakie | 91 min |
| Aug 22, 6:21 PM MDT | Special Weather Statement | RIW | Johnson | 24 min |
| Aug 22, 6:34 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 41 min |
| Aug 22, 6:55 PM MDT | Areal Flood Advisory | RIW | Johnson | 2 hr |
| Aug 22, 7:21 PM MDT | Special Weather Statement | RIW | Johnson | 39 min |
| Aug 22, 7:59 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 31 min |
| Aug 22, 8:34 PM MDT | Flash Flood Warning | RIW | Johnson | 3 hr |
| Aug 23, 12:53 PM MDT | Special Weather Statement | RIW | 37 min | |
| Aug 23, 1:31 PM MDT | Special Weather Statement | RIW | 44 min | |
| Aug 23, 1:47 PM MDT | Special Weather Statement | RIW | 43 min | |
| Aug 23, 2:18 PM MDT | Special Weather Statement | RIW | Hot Springs | 27 min |
| Aug 23, 2:31 PM MDT | Special Weather Statement | RIW | 44 min | |
| Aug 23, 2:51 PM MDT | Special Weather Statement | RIW | 24 min | |
| Aug 23, 2:55 PM MDT | Special Weather Statement | RIW | Washakie | 35 min |
| Aug 23, 2:58 PM MDT | Special Weather Statement | RIW | 47 min | |
| Aug 23, 3:11 PM MDT | Special Weather Statement | RIW | 34 min | |
| Aug 23, 3:19 PM MDT | Fire Weather Watch | RIW | Fremont, Lincoln, Natrona, Park, Sublette, Sweetwater and 2 more | 23 hr |
| Aug 23, 3:25 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 50 min |
| Aug 23, 3:35 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs | 25 min |
| Aug 23, 3:50 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 25 min |
| Aug 23, 3:55 PM MDT | Areal Flood Advisory | RIW | Johnson, Washakie | 3 hr |
| Aug 23, 3:58 PM MDT | Special Weather Statement | RIW | Natrona | 32 min |
| Aug 23, 4:11 PM MDT | Special Weather Statement | RIW | Hot Springs | 34 min |
| Aug 23, 4:21 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| Aug 23, 4:22 PM MDT | Areal Flood Advisory | RIW | Natrona | 3 hr |
| Aug 23, 4:23 PM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Aug 23, 4:29 PM MDT | Tornado Warning | RIW | Natrona | 31 min |
| Aug 23, 4:34 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 11 min |
| Aug 23, 4:44 PM MDT | Severe Thunderstorm Warning | RIW | Hot Springs, Washakie | 31 min |
| Aug 23, 4:52 PM MDT | Special Weather Statement | RIW | 23 min | |
| Aug 23, 5:01 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 29 min |
| Aug 23, 5:04 PM MDT | Special Weather Statement | RIW | 41 min | |
| Aug 23, 5:12 PM MDT | Tornado Warning | RIW | Johnson, Natrona | 33 min |
| Aug 23, 5:15 PM MDT | Special Weather Statement | RIW | Hot Springs | 30 min |
| Aug 23, 5:19 PM MDT | Special Weather Statement | RIW | Johnson | 26 min |
| Aug 23, 5:40 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
| Aug 23, 5:59 PM MDT | Special Weather Statement | RIW | Fremont | 31 min |
Nearby
Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.